For years I could tolerate bg in the 50 range. For the past couple of months I can’t tolerate anything much below 70. Sweats, shakes, disorientation. Also, it seems to be taking longer for mealtime insulin to kick in, which is resulting in too much insulin = lows. This happen to anyone else or any ideas what’s going on? Thanks!
The body gets used to blood sugar at a certain range, whether high or low, so the level at which one experiences symptoms can raise or lower accordingly. I know that there have been times when I’ve had a lot of recent lows that my BG can get down into the low 30s before I get a hint that I might even be low. At other times when I’ve been able to avoid lows for weeks, I can feel lows in the 60s. Is it possible that you’ve been running your BG a little higher lately, so you just feel the effects of a BG in the 50s and 60s more than you did previously?
I don’t know what your age is, but I’m 76. Not much in my body seems to move very fast any more. And that includes insulin. I’ve only been on insulin just over four years, so I wasn’t exactly a kid when I started. But I’ve felt my age more in the past year and along with that it seems that my Humalog does seem to take longer to get started, but especially a given dose seems to take longer to finish activity. Maybe it is just that I’m less active than I was a couple of years ago so medications stay in my body longer. But a typical mealtime dose is often not done for up to six hours. That presents problems of insulin stacking, as my meals are often not six hours apart. I just have to allow for the possibility of overlapping doses, adjust and test accordingly.
I don’t know if any of that applies to your situation, but maybe it will get you thinking of the specifics that might be affecting your case.
As @Uff_Da said, your symptomatic hypoglycemia level may change. Someone who regularly overdoses insulin and spends appreciable time in the 50’s and 60’s often loses the symptoms of hypoglycemia. As much as no one likes the sweating, shakiness, and disorientation that hypos produce, living without that appropriate built-in warning system adds a layer of danger to our lives.
Perhaps you have improved your BG control recently and your physiologic hypoglycemia symptoms have been restored to an appropriate level. I’ve had pretty good control over the last five years and I find my body dependably starts giving me hypo symptoms right around 65 mg/dL (3.6 mmol/L).
I’m confused about this. If your mealtime insulin is slow to act then BG would go up, not down. Perhaps you meant that your food is now slower to digest resulting in soon after-meal lows. That would make more sense. You might try adjusting your timing of meal insulin and delay it until eating or even after you finish your meal. Are you pre-bolusing now?
Thanks Terry4 for the suggestion about pre-bolusing. No - I haven’t been doing that because I’m afraid to go low before I have a chance to eat. Summer is difficult for me - don’t eat on a regular schedule. I’ll be back on it when the cool weather comes and try it again. When I starting using a CGM is helped me identify that it took almost an hour for insulin to kick in before a meal - but I’m just afraid to do that and go low. I’ve been stacking insulin, due to the delay in bolusing resulting in highs a couple hours after a meal, which has then caused me to go too low. Funny that sometimes it takes someone to tell you what you already know before it sinks in. Thanks very much!!
Thanks Uff_Da - I’m 64 and have been using insulin for only about 4 years also. I was wondering if aging had anything to do with it. My insulin seems to stay with me longer also - and start working later. But more for me after reading Terry4’s comment is that I’m not pre-bolusing because I’m afraid I won’t eat in time and then going high after 2-3 hours and stacking insulin because it doesn’t seem to work fast enough but then it all kicks in at once. I think i need to get back on a more predictable schedule. Thanks for your insight.
Yes as was pointed out it is a fairly common. The closer to 100 I got the less I was able to sustain a 200. The closer I got to low 5 A1c, the less I could work with 150’s. Then the more my A1C went up the less I could withstand 50’s. It is a process.
So when you say you are stacking insulin do you mean giving corrections? I’ve come to the conclusion that because my mealtime insulin lasts so long that I really can’t predict how much the insulin on board is likely to affect my BG, so I rarely correct until I do a combination correction/meal bolus for the next meal. Or at night I rarely do a correction until four hours after dinner bolus. Usually at that point I think if I’m just a little over 100 BG, I wouldn’t expect to drop more than another 30 points, or if by chance I did, it wouldn’t likely be enough lower to be a dangerous level. So if I do correct, I’ll do so with that thought in mind.
You might want to do something similar in working out how long a bolus of a given size works in your body, then how many hours later it is safe to give a correction of what size for you. Unfortunately, since we are all different, we all have to work out our own figures in that regard.
I agree that pre-bolusing can really make a world of difference. It even allows me to eat my Italian BF’s pasta dinners without too bad BG problems when I do it right - provided I use discretion on the serving sizes!
I read the term “stacking” on my last CGM insert. It’s probably the same as a correction dose.
I tried pre-bolusing last night ~35 min before eating. Didn’t go too low and and it worked well to keep my bg down. I’ll be doing that whenever I can. Just wish there were a faster acting insulin.
Thanks for your advice!
Each dose of insulin you give has its own separate action profile over time. If more than one action profile overlaps, that’s called “stacking” since you’re placing or stacking a portion of one action profile over another. Clinicians and diabetes educators generally warn against doing this but I’ve concluded, for me, that stacking insulin with my eyes wide open is not dangerous. Your diabetes may vary but this has been my experience.
Health care professionals are taught by rote that stacking is bad, and that derives from the “lowest common denominator” model, i.e., the belief that most patients aren’t knowledgeable and/or trustworthy enough to do it safely. It’s immaterial whether or not you think that view is justified; it exists, it is what it is, and it largely determines professional attitudes. If done with knowledge and understanding, stacking is no more dangerous than the use of insulin itself.
Have you tried Afrezza (inhaled insulin)? It’s very fast acting and also leaves the body quickly. I use it in combination with my pump and am very glad to have both insulin types to use.
No, I haven’t tried it Milz - found out about it on this forum - will ask my Endo at my appt next month - thanks!